Older Ki­wis risk­ing a ‘triple whammy’

The Horowhenua Mail - - CONVERSATIONS - JARED NI­COLL

‘‘Used to­gether, the com­bi­na­tion of medicines can cause sig­nif­i­cant harm.’’

Thou­sands of older New Zealan­ders could be risk­ing their kid­neys, if not their lives, with a dangerous mix of com­mon med­i­ca­tions.

More than 22,000 peo­ple aged 65 and over have been tak­ing a ‘‘triple whammy’’ of med­i­ca­tions, which puts them at risk of kid­ney fail­ure, ac­cord­ing to the the Health Qual­ity & Safety Com­mis­sion’s At­las of Health­care Vari­a­tion.

The com­bi­na­tion of heart and blood pres­sure med­i­ca­tion, di­uretic wa­ter tablets, and non­s­teroidal anti-in­flam­ma­tory painkillers such as Nuro­fen or Aspirin was in­volved in more than half of re­ported cases of treat­ment-re­lated acute kid­ney fail­ure, Dr Alan Davis from the com­mis­sion said.

‘‘Some of the medicines used to treat pain and swelling are avail­able on pre­scrip­tion, and oth­ers are avail­able to buy from phar­ma­cies and su­per­mar­kets.

‘‘Used to­gether, the com­bi­na­tion of medicines can cause sig­nif­i­cant harm.’’

Doc­tors are ad­vised not to give the medicines to peo­ple with a risk of kid­ney fail­ure such as older adults, peo­ple with some kid­ney fail­ure al­ready, those at risk of de­hy­dra­tion from vom­it­ing, di­ar­rhoea or in­ad­e­quate fluid in­take, and hy­poten­sive pa­tients.

New Zealand’s Cen­tre for Ad­verse Re­ac­tion Mon­i­tor­ing re­ceived 119 re­ports of kid­ney ad­verse re­ac­tions from 2000 to 2012 that were as­so­ci­ated with the use of pain re­lief or an­ti­in­flam­ma­tory medicines, in­clud­ing four deaths and 12 life-threat­en­ing cases.

The Com­mis­sion’s At­las of Health­care Vari­a­tion re­port shows 3.2 per cent of those 65 and over were dis­pensed th­ese three med­i­ca­tions in the same quar­ter.

While that equalled 22,000 peo­ple in 2016, it did not count those who bought an an­ti­in­flam­ma­tory over the counter or had a pre­scrip­tion from a pre­vi­ous pe­riod – mean­ing it was not known how many peo­ple ac­tu­ally took them as a com­bi­na­tion.

Rates were sig­nif­i­cantly higher in younger Ma¯ori and Pa­cific peo­ple.

Davis urged peo­ple to ask doc­tors about their med­i­ca­tion.

Royal New Zealand Col­lege of Gen­eral Prac­ti­tion­ers med­i­cal di­rec­tor Dr Richard Medli­cott said cau­tion on the part of doc­tors and pa­tients was key as an ag­ing pop­u­la­tion gave more op­por­tu­nity for er­ror.

‘‘Most peo­ple will be okay, but some peo­ple are go­ing to be re­ally sick and it’s hard to de­ter­mine who those peo­ple will be.’’

Peo­ple could also con­sider other forms of pain re­lief such as stretch­ing, yoga, or parac­eta­mol.

Welling­ton phar­ma­cist Ant Si­mon said he would check what drugs a per­son was tak­ing be­fore giv­ing them a non­s­teroidal anti-in­flam­ma­tory.

Hav­ing ac­cess to a per­son’s drug his­tory was a big help, he said, and any con­cerns about ap­pro­pri­ate med­i­ca­tion could be shared with the per­son’s doc­tor.

The Com­mis­sion, in part­ner­ship with ACC, is high­light­ing the risk of the com­bi­na­tion as part of Pa­tient Safety Week, which runs from Novem­ber 5 to 11.

Phar­ma­cist Ant Si­mon says his pro­fes­sion should share any con­cerns about a per­son’s med­i­ca­tion with their doc­tor.

Newspapers in English

Newspapers from New Zealand

© PressReader. All rights reserved.